Michigan, 2008

Heavy Snow in Michigan, February 1, 2008

February 1, 2008 · NWS DTX · 4 events in 4 counties and zones

A mature and strong winter storm tracked through the Eastern Ohio Valley on February 1st. 5 inches within a 6 hour period across parts of southeast Michigan, with 1 to 4 inches elsewhere.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A mature and strong winter storm tracked through the Eastern Ohio Valley on February 1st. A heavy burst of snow during the early morning hours lead to accumulations of 4 to 5.5 inches within a 6 hour period across parts of southeast Michigan, with 1 to 4 inches elsewhere. This lead to a difficult morning commute, as Saginaw County police agencies alone reported about 50 snow-related crashes. A dry slot moving into southeast Michigan during the mid to late morning hours, put an end to the heavy snow, with just some light accumulations occurring during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 31, 11:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 31, 11:53 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1153 PM EST THU JAN 31 2008

.AVIATION...

CEILING AND VISIBILITIES WILL DROP RAPIDLY IN THE POST MIDNIGHT
HOURS AS THE SNOW FIELD OVERSPREADS THE AREA.  EXPECT IFR CEILINGS
THROUGHOUT THE DAY FRIDAY WITH VISIBILITIES DROPPING TO AROUND 1/2SM
WITH THE BEST BURSTS OF SNOW - WHICH SHOULD OCCUR IN THE 10-16Z
TIMEFRAME.  WINDS SHOULD STAY SOMEWHAT IN CHECK - EXPECTING
OCCASIONAL GUSTS TO NEAR 20KTS.  WINDS WILL SWING FROM EASTERLY TO
NORTHERLY DURING THE AFTERNOON...THEN NORTHWESTERLY DURING THE
EVENING AS THE SURFACE LOW TRACKS JUST OT THE SOUTH OF DETROIT
DURING THE AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 946 PM EST THU JAN 31 2008

UPDATE...

STORM SYSTEM BEGINNING TO TAKE SHAPE ACROSS THE OHIO VALLEY. DRY
EASTERLY FLOW HAS BEEN A STRONG DETERRENT THUS FAR ACROSS THE
FORECAST AREA AND MUCH OF NORTHERN INDIANA. THERE ARE SIGNS OF IT
LOSING IT/S GRIP AS SNOW HAS STARTED TO FALL AT KFWA. CLOSER TO
HOME A POCKET OF NEAR SURFACE SATURATION NEAR FLINT HAS LEAD TO
SOME LIGHT SNOW TO DEVELOP. THIS WILL QUICKLY SHIFT NORTH INTO THE
SAGINAW VALLEY OVER THE NEXT COUPLE OF HOURS. EXPECTED THAT THE
ACCUMULATING SNOW WILL ADVANCE INTO THE FORECAST AFTER
MIDNIGHT...WITH THE BEST PUSH NORTHWARD AFTER 3 AM. A QUICK LOOK
AT THE 00Z PROGS STILL POINTS TO A HEALTHY SHOT OF SNOW DURING
MUCH OF FRIDAY...WITH THE HEAVIEST SNOW EXPECTED DURING THE BULK
OF THE MORNING. NOT PLANNING ON MAKING ANY MODIFICATIONS TO THE
FORECAST AT THIS TIME - AS ALL SEEMS TO BE FOLLOWING ACCORDING TO
PLAN.

PREV DISCUSSION...ISSUED 419 PM EST THU JAN 31 2008

SHORT TERM...TONIGHT

SIGNIFICANT SNOWSTORM STILL ON TRACK TO AFFECT LOWER MICHIGAN
OVERNIGHT AND FRIDAY. THE LOW PRESSURE SYSTEM IS TAKING SHAPE OVER
THE LOWER MISSISSIPPI VALLEY WITH GOOD SURFACE PRESSURE FALLS OVER
THE MID MISSISSIPPI AND OHIO VALLEYS. WATER VAPOR IMAGERY SHOWS THE
UPPER LEVEL TROUGH STARTING TO LIFT TO THE NORTHEAST WHICH SHOULD
ACCELERATE THE SYSTEM UP THE OHIO VALLEY OVERNIGHT. SNOW HAS ALREADY
BEGUN ACROSS ILLINOIS AND SOUTHWEST LOWER TODAY AS MID-LEVEL FGEN
AND DEFORMATION AXIS STARTS TO LIFT NORTH. THIS AREA OF SNOW QUICKLY
OVERTOOK THE LOW LEVEL DRY AIR DEPICTED ON THE KDTX/KILX SOUNDINGS
THIS MORNING...ALTHOUGH THE IWX RADAR SHOWS ANOTHER PUSH OF DRY AIR
CUTTING AWAY AT THIS FROM THE SOUTHEAST. DEWPOINTS ACROSS NORTHERN
OHIO REMAIN IN THE SINGLE DIGITS AND WILL EXPECT DRY AIR TO STILL
HAVE AN IMPACT ON THE ONSET OF SNOW THIS EVENING. SNOW MAY ACTUALLY
BEGIN FIRST ACROSS THE TRI-CITIES AS THE BAND CONTINUES TO FILL IN
AND LIFT NORTH AS DEPICTED BY CONDENSATION PRESSURE DEFICITS
APPROACHING 0 MB ON THE 285K SURFACE.

OTHERWISE LIGHT SNOW IS EXPECTED TO INCREASE FROM SOUTH TO NORTH
BETWEEN 10PM-1AM AS STRONG ISENTROPIC LIFT IN THE 275-295K LAYER
INCREASES AND SATURATES THE COLUMN. INTENSITIES WILL INCREASE
BETWEEN 2-4AM AS LARGE SCALE ASCENT INCREASES AHEAD OF THE
NEGATIVELY TILTED UPPER LOW. GOOD UPPER LEVEL DIVERGENCE WILL SET UP
OVER SOUTHEAST MICHIGAN WITH A PERSISTENT AREA OF STRONG MID LEVEL
DEFORMATION PIVOTING OVER THE AREA. THIS DEFORMATION AXIS APPEARS TO
SET UP FROM A HILLSDALE TO MACOMB COUNTY LINE...SHIFTING TO A
NORTH-SOUTH ORIENTATION FROM DETROIT TO THE THUMB ON FRIDAY. STRONG
INSTABILITY IS PRESENT ABOVE 600MB WITH LAPSE RATES ACROSS THE
SOUTHEAST OVER 7 C/KM. MID LEVEL DRY-SLOT STILL EXPECTED TO NOSE
INTO CENTRAL LOWER MICHIGAN BY AROUND 12Z WHICH WILL LIKELY ONLY
WORK TO INCREASE SNOWFALL RATES DURING THE MORNING COMMUTE. WILL
LEAN TOWARDS THE GFS AS FAR AS SNOWFALL TIMING WITH SEVERAL INCHES
OF SNOW EXPECTED ACROSS THE SOUTH BY DAYBREAK. THE NAM IS NOT
HANDLING THE SNOW WELL THIS AFTERNOON TO OUR WEST AND PREFER THE
FASTER TIMING OF THE GFS...ALTHOUGH THE MORE NORTHERN TRACK OF THE
NAM SURFACE LOW IS NOT OUT OF THE QUESTION. OVERALL THE GOING
FORECAST LOOKED ON TRACK WITH QPF RANGING FROM .5 INCH ALONG THE
OHIO BORDER TO .25 INCH IN THE NORTH BY 12Z. SNOWFALL RATIOS WILL BE
CLOSE TO 10:1 WITH SNOWFALL RANGING FROM 3-5 INCHES IN THE SOUTH TO
1-3 INCHES IN THE NORTH. MAIN ADJUSTMENT TO THE FORECAST WAS TO
TIMING OF SNOWFALL...ADDING ON AN EXTRA INCH FOR AREAS ALONG AND
NORTH OF I-69 TONIGHT. PRECIP TIMING WILL CAUSE PROBLEMS ON FRIDAY
MORNING WITH SNOWFALL RATES INCREASING TO POSSIBLY 1-2 INCHES PER
HOUR JUST BEFORE AND DURING THE MORNING RUSH HOUR. WIND SPEEDS WILL
INCREASE TO 15 TO 20 MPH WITH GUSTS TO 25 MPH BY DAWN...BUT FELT
THIS WILL NOT BE SIGNIFICANT ENOUGH TO NEED A WINTER STORM WARNING
INSTEAD OF THE HEAVY SNOW...ESPECIALLY GIVEN THE WET NATURE OF THE
SNOW.

LONG TERM...FRIDAY THROUGH NEXT THURSDAY

THROUGH SUNDAY...

STILL ON TRACK FOR A SIZABLE AMOUNT OF SNOWFALL FRIDAY...FOR 6 TO 10
INCHES TOTAL SNOWFALL MOST AREAS BY FRIDAY EVENING.

500 MB EJECTED LOW TO MOVE NORTHEAST UP THE OHIO VALLEY
FRIDAY...SHORTWAVE RIDGING FRIDAY NIGHT...THEN OCCASIONAL VORTICITY
ENERGY IN MORE ZONAL FLOW PASSING ACROSS THE FORECAST AREA THROUGH
THE WEEKEND. AT THE SURFACE...THE LOW CAUSING THE HEAVY SNOWFALL
MOVING NORTHEAST ACROSS OHIO FRIDAY FOLLOWED BY WANING CYCLONIC FLOW
FRIDAY NIGHT AS WEAK RIDGE MOVES IN. THIS RIDGE THEN DISPLACED EAST
SATURDAY AS TROUGH MOVES IN TO BE REPLACED BY RIDGE SUNDAY TO BRING
DRY WEATHER AND SOME SUNSHINE.

850 TO 500 MB LAYER SHOWING GOOD MOISTURE PREVAILING FRIDAY...DRYING
FRIDAY NIGHT...MODEST INCREASE SATURDAY...DRIER AGAIN BY SUNDAY. 925
MB RELATIVE HUMIDITY RATHER PLENTIFUL...UNTIL TENDING TO DIMINISH
SUNDAY.

LOW TO MID LEVEL OMEGA ASCENT EXPECTED UP TO 10 UBAR/SEC FRIDAY
MORNING BEFORE GRADUALLY WANING DURING THE DAY...THEN ONLY
OCCASIONALLY SLIGHT THROUGH THE WEEKEND. ROBUST OMEGA ASCENT AT TIMES
TO INTERSECT MAXIMUM DENDRITIC GROWTH REGION ESPECIALLY IN THE
MORNING FRIDAY...TO SUPPORT ROBUST SNOWFALL RATES.

MODELS ALSO SPORT ROBUST 850 TO 500 MB QVECTOR CONVERGENCE MOVING
THROUGH THE AREA FRIDAY...AGAIN WEAKER CONVERGENCE SATURDAY INTO
SATURDAY NIGHT. SURFACE WIND CONVERGENCE QUITE GOOD FRIDAY BEFORE
WANING FRIDAY NIGHT. PARTICULARLY GOOD 250 MB DIVERGENCE/850 MB
CONVERGENCE COUPLING ALSO SEEN VIA GFS/NAM FRIDAY MORNING. IN
ADDITION...MODEST 700 TO 500 MB FRONTOGENESIS SEEN OCCURRING FRIDAY
MORNING WITH INSTABILITY JUST ABOVE THIS LAYER AS PER NEGATIVE
EQUIVALENT POTENTIAL VORTICITY.

700 MB THETA E FIELDS ALSO STILL SHOW A WELL DEFINED TROWAL SLOWLY
LIFTING NORTH ACROSS SOUTHEAST MI DURING FRIDAY. FINALLY...285K
ISENTROPIC ASCENT AROUND 3 UBAR/SEC MUCH OF THE DAY FRIDAY IN
PRESENCE OF 3 TO 4 G/KG OF SPECIFIC HUMIDITY...WITH OLD RULE OF
THUMB DOUBLING THIS AMOUNT FOR NUMBER OF INCHES OF SNOWFALL FRIDAY.

WILL RETAIN CHANCE OF SLEET MIXING IN FRIDAY IN FAR SOUTHEASTERN
COUNTIES...ACTUALLY SUPPORTED BY THE WARMER NAM.

AFTER SUNDAY...

AS SEEN YESTERDAY...MODEL CONSENSUS SHOWS A BROAD HIGH AMPLITUDE 500
MB TROUGH IN THE WEST SHARPENING AND PROGRESSING INTO THE GREAT
LAKES REGION BY MID WEEK ALBEIT WITH LEADING ENERGY STREAMING
NORTHEAST INTO THE REGION AHEAD OF THE MAIN TROUGH AXIS.
THEREAFTER...SHORTWAVE RIDGING BEHIND TROUGH BUILDING IN WEDNESDAY
NIGHT AHEAD OF MORE PLAINS TROUGHING REACHING THE GREAT LAKES REGION
THURSDAY. THIS SCENARIO ALSO IS SUPPORTED BY THE 00Z GFS ENSEMBLE
MEAN AND CONFIDENCE ALSO BOLSTERED BY A LARGE NUMBER OF ENSEMBLE
MEMBERS COMPLYING WITH THIS IDEA.

AT THE SURFACE...CONSENSUS SHOWS HIGH PRESSURE RECEDING EAST SUNDAY
NIGHT THEN A WAVE TO TRACK NORTHEAST FROM THE CENTRAL PLAINS ACROSS
THE LAKES REGION MONDAY NIGHT AND TUESDAY BUT WITH SOME VARIATIONS
IN TIMING AND TRACK AMONG MODELS. CONSENSUS...THOUGH...TAKES LOW
NORTH OF FORECAST AREA BY TUESDAY EVENING...WITH CYCLONIC FLOW
LINGERING BEHIND THE SYSTEM. THEN RIDGING OVERHEAD WEDNESDAY NIGHT
RETREATING EAST THURSDAY AS A COLD FRONT REACHES THE GREAT LAKES.
THIS PROGRESSION ALSO AS PER THE 00Z GFS ENSEMBLE MEAN/LARGE NUMBER
OF ENSEMBLE MEMBERS.

AM GOING FOR A DRY FORECAST SUNDAY NIGHT...THEN MENTION OF MIXED
PRECIPITATION MONDAY TRANSITIONING TO ALL RAIN AS TEMPERATURES
MODERATE IN THE WARM SECTOR AHEAD OF LOW...BACK TO ALL SNOW SHOWERS
TUESDAY NIGHT AS COLDER AIR FILTERS BACK IN BEHIND THE LOW. DRY THEN
WEDNESDAY NIGHT BEFORE MENTION OF THURSDAY SNOW SHOWERS.

MARINE...

HIGH PRESSURE WILL RETREAT NORTHEAST THIS EVENING. THEREAFTER...
EASTERLY WINDS WILL BE ON THE INCREASE TONIGHT...AS A STRONG LOW
PRESSURE CENTER LIFTS NORTHEAST TOWARD THE GREAT LAKES. THIS WILL
BRING GUSTS TO 30 KNOTS BY EARLY FRIDAY...WHICH WILL PERSIST
THROUGH THE DAY AS WINDS BACK TOWARD THE NORTHWEST BEHIND THIS
SYSTEM. WIND AND/OR WAVE CONDITIONS HAVE NECESSITATED SMALL CRAFT
ADVISORIES OVER ALL NEARSHORE WATERS LATE TONIGHT AND FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
     MIZ082-MIZ083...UNTIL 7 PM FRIDAY.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...FROM 3 AM FRIDAY TO 7 PM
     FRIDAY.

     BRISK WIND ADVISORY...INNER SAGINAW BAY...FROM 3 AM FRIDAY TO 7 PM
     FRIDAY.

LAKE ST CLAIR...
     BRISK WIND ADVISORY...FROM 3 AM FRIDAY TO 7 PM FRIDAY.

MI WATERS OF LAKE ERIE...
     BRISK WIND ADVISORY...FROM 3 AM FRIDAY TO 7 PM FRIDAY.

&&

AVIATION.....MANN
UPDATE.......MANN
SHORT TERM...KEC
LONG TERM....DWD
MARINE.......DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 31, 4:28 PM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
428 PM EST THU JAN 31 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010945-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
428 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT FOR TONIGHT. PLEASE REFER TO THE
WINTER WEATHER MESSAGE FOR DETAILS.../WSWDTX/.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAVY SNOW WARNING CONTINUES IN EFFECT FOR FRIDAY. PLEASE REFER TO
THE WINTER WEATHER MESSAGE FOR DETAILS.../WSWDTX/.

FREEZING RAIN IS POSSIBLE MONDAY MORNING AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SNOWFALL REPORTS
ARE REQUESTED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-010945-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
428 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

BRISK WIND/SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE
WATERS TONIGHT. PLEASE REFER TO THE LATEST MARINE PRODUCTS FOR
DETAILS.../NSHDTX/.../GLFSC/...AND /MWWDTX/.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BRISK WIND/SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE
WATERS THROUGH FRIDAY. PLEASE REFER TO THE LATEST MARINE PRODUCTS
FOR DETAILS.../NSHDTX/.../GLFSC/...AND /MWWDTX/.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Shiawassee

When
February 1, 1:00 AM EST to 9:00 AM EST
Where
Shiawassee forecast zone
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
February 1, 1:00 AM EST to 9:00 AM EST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Heavy Snow, Washtenaw

When
February 1, 1:00 AM EST to 9:00 AM EST
Where
Washtenaw forecast zone
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heavy Snow, Lenawee

When
February 1, 1:00 AM EST to 9:00 AM EST
Where
Lenawee forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79250, 79251, 79252, 79253.